People undergoing chemotherapy treatment for cancer often experience hair loss.
Chemotherapy hair loss occurs because the powerful chemotherapy drugs target the rapidly growing cancer cells. Unfortunately, the drugs also attack other rapidly growing cells in your body — including those in your hair roots.
Hair usually begins falling out one to three weeks after you start treatment. It could fall out very quickly in clumps or gradually. You'll likely notice accumulations of loose hair on your pillow, in your hairbrush or comb, or in your sink or shower drain. Your scalp may feel tender.
Chemotherapy may cause hair loss all over your body — not just on your scalp. Sometimes your eyelash, eyebrow, armpit, pubic and other body hair also falls out.
Your hair loss will continue throughout your treatment and up to a few weeks afterward. Whether your hair thins or you become completely bald will depend on your treatment.
It may take several weeks after treatment for your hair to recover and begin growing again. You can expect to regrow your hair three to 10 months after your treatment ends.
When your hair starts to grow back, it will probably be slightly different from the hair you lost. But the difference is usually temporary. Your new hair might have a different texture or color. It might be curlier than it was before, or it could be gray until the cells that control the pigment in your hair begin functioning again.
Your doctor can give you an idea what to expect based on the drugs you'll take during chemotherapy and the dosages you'll receive. Certain drugs are more likely to cause hair loss, and some chemotherapy drugs don't cause hair loss. Ask your doctor what to expect so you can plan ahead for your needs during treatment.
Apr. 22, 2014
- Abeloff MD, et al. Abeloff's Clinical Oncology. 4th ed. Philadelphia, Pa.: Churchill Livingstone Elsevier; 2008:625.
- Trueb RM. Chemotherapy-induced alopecia. Current Opinion in Supportive and Palliative Care. 2010;4:281.
- Managing chemotherapy side effects. National Cancer Institute. http://www.cancer.gov/cancertopics/coping/chemo-side-effects/hairloss. Accessed Jan. 19, 2012.